Most Reverend Jerome E. Listecki
Archbishop of Milwaukee
I returned home from Kraków, Poland energized by the committed youth of the world who are in love with their faith. I also came home with a sinus infection, which caused continuous sneezing and coughing. I was doctoring myself with Sudafed and Robitussin cough medicine.
This past Monday night, I was preparing to go to the Cousins Center to join the committee drafting the Black Catholic Pastoral Plan. I was hacking away, and decided I needed to take a shot of cough medicine to quell the coughing so as not to disturb the meeting’s flow of conversation. Without looking at the newly-purchased bottle of Robitussin, I swallowed a normal dosage. In less than 30 seconds, my mouth and lips started to swell. I quickly grabbed the bottle and discovered that it contained acetaminophen (Tylenol). Of course, I am highly allergic to acetaminophen. For me, it causes anaphylactic shock. I had the presence of mind to swallow two Benadryl, which I hoped would slow down the reaction.
Within seconds, I picked up the phone and called Joanne Merriner, who always cares for the house and the Archbishop. She lives only five minutes away, and now with a rasping voice, I called telling her I was having an allergic reaction and asked her if she would drive me to the emergency room so that I could be treated. She kindly agreed. However, by the time I walked downstairs, I had lost my voice and it became difficult to breathe. Walking into the parking lot, I became disoriented. Using my cell phone, I called 911, and with a barely audible whisper, I asked for emergency aid because I was having a severe allergic reaction. Within two minutes, paramedics arrived, accompanied by an ambulance. They could see I was having a severe allergic reaction.
I felt a bit like Lon Chaney, who portrayed the “Wolfman” in those wonderful horror pictures of the forties. With every second, my features were changing. I expected the paramedics to say, “Does your face hurt you? Well, it’s killing me.” My ears, normally fairly large, now were Vulcan-like (somewhat like the character Mr. Spock on Star Trek). My face was a vibrant red.
Now, I realize that allergic reactions are nothing to joke about and there could have been deadly consequences, but my Guardian Angel was working overtime. The paramedics administered an epinephrine shot countering the deadly effects. Father Luke Strand happened to be on the spot to administer the sacrament of the sick.
While traveling in the ambulance, the allergic reaction started again, and I received another shot. In minutes, we were at Columbia St. Mary’s Hospital, and the emergency staff could not have been nicer. They told me how strange it was that someone would be allergic to acetaminophen. I was administered yet more drugs and although my ears returned to the large, not extra-large, size and the vibrant red skin was replaced by my typical pale white, they decided to keep me overnight for observation because my voice did not return to normal. Father Luke stayed with me until 10 p.m., and then my sister Penny stayed overnight at my bedside until I was released the next day.
So, I apologize for missing my normal deadline [no pun intended] for the Tuesday LOA on August 8.
Last Sunday’s gospel was “be prepared,” because you know not the hour or the time of day. Monday was close to being my day. I realized how many things I did not have in order. But, thanks to the kindness of a good priest, I was oiled up in the sacrament, understanding that I might have been standing before Jesus who would be asking me, “Did you LOVE ONE ANOTHER?”
Note: This blog originally appeared as the August 11, 2016 "Love One Another" email sent to Catholics throughout the Archdiocese of Milwaukee by Archbishop Jerome E. Listecki. If you are interested in signing up for these email messages, please click here.